As women, we are probably all aware of the importance of getting an annual exam, and for those of us over 40, a yearly mammogram.
But what about an annual bone density test? How many of you out there who are over 40 have gotten one of those lately?
My physician suggested that I go in for my baseline test when I was 43, and boy, am I sure glad I did! Totally out of the blue (at least for me), I was diagnosed with osteopenia, a precursor to osteoporosis. It ended up being tied into my totally abnormal hormonal levels and once I got them under control, my bones ended up regaining their density. If I hadn’t had that test, Lord knows what would have happened to me.
I did a quick survey of some of my girlfriends over 40 and not too many of them had been in for a bone density test. All of them knew it was important to do “someday” but very few of them realized that “someday” is “now.”
When I went in for my first test, I wasn’t really sure what to expect, but I can honestly say it was one of the easiest tests I’ve ever had. You lie down on this table and then this machine rotates itself around you, but it doesn’t actually touch you in anyway or hurt or anything. After about 10 minute, you are done.
If your results indicate osteoporosis, your physician will probably want to suggest a prescription medication to you. Right now, it seems like Fosamax and Boniva are the two “biggies” out there that everyone is taking. I’ve done quite a bit of research on both medications and I have to tell you, they both scare me quite a bit.
I read about women whose jawbones deteriorated after taking the medications and other negative side effects. Back in October of last year, both medications were up for review by the Food and Drug Administration for their potential link to atrial fibrillation. Granted, I also read about some women who were helped by these medications, but both gave me a real sense of “Buyer Beware.” I hope that if any of you do end up taking one of these medications, that you really ask your doctor a lot of questions about side effects and if there are any alternatives that you can try instead.